Diabetes Mellitus Type 1 diabetes

What is pH?

Written by StopDiabetes

The term pH is a chemical term taken from the French phrase puissance d’hydrogen, meaning “the power of hydrogen.” The pH is based on a scale that ranges from 0 to 14, with a pH of 1 being very acidic, pH of 7 being neutral, and pH of 14 being very basic (alkaline). For example, battery acid has a pH of about 0; human stomach acid has a pH from 1 to 3; lemon juice has a pH of about 2.3; tomatoes, grapes, and bananas have a pH of 4.6; black coffee has a pH of about 5; urine has about a pH of 5 to 7; saliva has a pH between 6.2 and 7.4; blood has a pH of around 7.3–7.5 (a bit alkaline); seawater has a pH of 7.8 to 8.3; and oven cleaner has a pH of about 13.

Why is bicarbonate important to the body?

In general, bicarbonates in the body help to maintain the pH of the blood and other fluids, or the balance between acid and basic (for more about pH, acidity, and basic [alkaline] levels, see sidebar). The kidneys and lungs usually help the body to maintain the pH. For instance, the kidneys remove bicarbonate from the blood if the pH is too high. But sometimes the levels can be affected by certain foods or medications—or if a person has uncontrolled type 1 diabetes. Thus, a doctor will often measure bicarbonate levels to learn whether a patient has problems with acidity in the body.

What is hypoglycemia?

Hypoglycemia occurs when a person has a very low blood glucose level. It is from hypo, or “low,” and glycemia, or “sugar in the blood.” It is often referred to as “a low” (mostly by people with diabetes), “insulin reaction,” or “insulin shock.” It is also the most common—and most dangerous—side effect that can often occur when a person has diabetes, especially if blood glucose levels are not monitored or the symptoms of hypoglycemia are ignored. (For more about hypoglycemia, see the chapter “Taking Charge of Diabetes.”)

What is severe hypoglycemia unawareness?

A certain condition often experienced by people with type 1 (and some with type 2) diabetes is called severe hypoglycemia unawareness, or the inability to sense that their blood glucose levels are dropping to an extremely low level. It is a dangerous condition and can lead to disorientation, unconsciousness, convulsions, and, if severe enough, even death. It is also considered a true emergency, as it makes people unable to help themselves.

One of the best ways to counteract a severe hypoglycemic episode is to give an injection of glucagon, the hormone that raises blood sugar, or intravenous glucose. The person with diabetes should always have an up-to-date glucagon kit at home and work for emergencies. (For more about what should go in a glucagon kit, see the chapter “Taking Charge of Diabetes.”) In addition, they should explain to family members, friends, and co-workers what signs to watch out for and how to use the glucagon in case of an emergency. If the kit is not available, call a paramedic team immediately so they can administer an injection of glucagon. (Emergency personnel must always carry such a kit in case they have to treat a person with diabetes. Some also carry tubes with a special sugar mixture that is similar to cake icing in order to raise the person’s blood glucose levels quickly.) Emergency medical technicians will also know whether the person having the hypoglycemic episode needs to be taken to the hospital.

What is hyperglycemia?

Hyperglycemia is the opposite of hypoglycemia. It occurs when a person with type 1 or type 2 diabetes has too much glucose in his or her system.

What is a hyperosmolar coma?

Although the condition is rare, if a person’s blood glucose levels rise to extremely high levels—over 800 mg/dl—and there are no ketones present, it can lead to what is called a hyperosmolar coma, or diabetic hyperglycemic hyperosmolar syndrome. In this case, there will usually be severe dehydration, confusion, or a coma. This condition occurs mostly in elderly people with type 2 diabetes. In most cases, their blood glucose levels increase because of an impaired ability to recognize that they are thirsty, ill, or under great stress. If people don’t drink more liquids at this stage (either because they are not thirsty or because of neurological damage from an event such as a stroke), then blood sugar levels can rise dangerously high. If it continues, the person will become sleepier and more confused and may have seizures following the dehydration, all of which can lead to a hyperosmolar coma. Such a condition most often requires hospitalization and can be fatal if not treated in a timely manner.

About the author

StopDiabetes

Leave a Comment

error: Content is protected !!